Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Denver/Boulder, CO

June 12, 2017Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 12, 2017, 2:36 PM MDT for Larimer County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2017, 2:36 PM MDT (20:36 UTC)
Expired
Jun 12, 2017, 3:15 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 38 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:11 PM MDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS55 KBOU 122036
SVRBOU
COC069-122115-
/O.NEW.KBOU.SV.W.0045.170612T2036Z-170612T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
236 PM MDT MON JUN 12 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Larimer County in north central Colorado...

* Until 315 PM MDT

* At 235 PM MDT, a severe thunderstorm was located near Livermore, or
  16 miles northwest of Fort Collins, moving northeast at 15 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Livermore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

&&

A tornado watch remains in effect until 800 PM MDT for north central
and northeastern Colorado.

LAT...LON 4099 10495 4088 10494 4070 10518 4077 10531
      4100 10520
TIME...MOT...LOC 2035Z 208DEG 13KT 4077 10519 

HAIL...1.25IN
WIND...<50MPH
 
$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:55 AM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 12, 9:55 AM MDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
955 AM MDT Mon Jun 12 2017

.UPDATE...
Issued at 945 AM MDT Mon Jun 12 2017

Latest HRRR still initiates the thunderstorms more to the north
and east of Denver by early this afternoon. Two pockets of
potentially severe storms, one northeast Arapaho, southern
Washington and eastern Morgan by 20z, with another convergent area
over northeastern Larimer and northwestern Weld by 22z. Best chc
for severe storms today still appears to be from 2 pm to 6 pm,
favorable shear/CAPES for large hail, damaging wind and
tornadoes, but would drag the dry line a little further south,
with the stronger storms north of highway 36. Main area would be
north and east of a line from fort collins to greeley to last
chance, so have adjusted the zones based off of this potential dry
line location.

&&

.SHORT TERM...(Today and tonight)
Issued at 411 AM MDT Mon Jun 12 2017

...Main concern is the threat of severe thunderstorms today...

Current surface analysis shows near 60 dewpoints all the way back
to Greeley and Limon, with mid 50s in the Denver metro area.
Surface low pressure in southeast Colorado stretches to the main
low ahead of an unseasonably deep upper trough spinning east
across Nevada. Surface pressure falls already occurring in advance
of this system in northeast Colorado. At this rate, would expect
continue falls through the day with strong southeast boundary
layer flow developing across the plains. An organized dryline will
likely develop through the afternoon and shift northward across
the plains. There is a pretty strong cap without much cooling
aloft today, but a band of moderate Q-G forcing will arrive this
afternoon. This should help erode the cap and with isolated to
scattered convection developing along the dryline. By mid
afternoon, the dryline is expected to be from near or just north
of the Denver metro area onto the eastern plains to between Limon
and Akron, and lifting northward. Any storm that eventually breaks
through the cap will be able to tap into surface based CAPES of
2000-3000 J/kg given mid 80s temps and near 60F dewpoints. Wind
shear supports organized supercell growth and 0-3 km helicity
pushing 200+ m2/s2 in combination with strengthening low level
wind field and lower LCLs on the plains would bring damaging
tornado threat. Main threat area seems to be shaping up along and
north of Highway 34 and then I-76 on the northeast plains where
cap is weakest.

Strong and gusty southerly winds will develop behind the dry line
through this afternoon. Storms should continue to push rapidly
northeast and exit the northeast plains by early evening. Then
mostly clear skies will prevail overnight as we'll be right under
the dry slot.

.LONG TERM...(Tuesday through Sunday)
Issued at 411 AM MDT Mon Jun 12 2017

The upper trough will push quickly across the area Tuesday morning
allowing for gusty west winds across the area through the day and
cooler temperatures. Isolated snow showers are expected over the
far northern mountains as snow levels start around 6000 feet and
increase to 10Kft by the late afternoon. Temperatures across the
region will be a few degrees below normal for this time of year.

Flow will become zonal Wednesday, with a slight ripple of energy
over Wyoming. At this point will not include a chance for
precipitation as it seems to be too far north to affect CO, but
this may need to be adjusted later. Temperatures will warm a
couple degrees across the area under mostly clear skies.

Thursday and Friday will continue the dry and warming trend as
an upper ridge builds up the western coast, readings are expected
to return to above normal for the time of year. On Saturday, a
quick moving upper trough that moved across the Northern Rockies
near the northern US border Friday will have pushed a northern
surge south into the area. Temperatures will be similar to Friday
but an increase in moisture may allow for a slight chance of
showers and storms across the area. The same will hold true for
Sunday and Monday as some northeasterly surface flow pushes in
higher moisture and a few weak disturbances may pass in
northwesterly flow aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 945 AM MDT Mon Jun 12 2017

Winds will strengthen from the east/southeast through 20Z, and
then turn more southerly and increase further with gusts around 30
knots likely 21Z-01Z. Then expect a gradual weakening through
06Z. Isolated storms may develop as far south as KDEN 19Z-21Z,
but main thunderstorm threat will be north and east of KDEN
through late afternoon.

&&

.FIRE WEATHER...
Issued at 411 AM MDT Mon Jun 12 2017

Winds will increase to 20-30 mph with gusts 35-40 mph, and
humidities will drop significantly behind a dryline moving
northward across the area. Critical weather conditions are likely
to develop across the mountains, high valleys, southern foothills
and Palmer Divide/Denver area...but fuels are still generally
green so no fire highlights at this time.

Though humidities won't be as low on Tuesday compared to today, or
winds as strong, conditions over the Palmer Divide may keep
elevated fire weather concerns as westerly winds gust to 25 mph
and humidities are in the 10-15% range. Fire weather concerns
diminish for the rest of the week with less wind expected, but hot
and dry conditions will likely continue to dry and cure out fuels.

&&

.HYDROLOGY...
Issued at 411 AM MDT Mon Jun 12 2017

Snowmelt is being handled well by streams. We will extend the
ongoing Flood Advisory for the Cache La Poudre at the canyon mouth
another day, then cooler weather should slow runoff a bit.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Barjenbruch
LONG TERM...Kriederman
AVIATION...Cooper
FIRE WEATHER...Barjenbruch/Kriederman
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jun 12, 11:05 AM MDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1105 AM MDT Mon Jun 12 2017

COZ030>051-131715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1105 AM MDT Mon Jun 12 2017

...severe storm threat today...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms will be possible across portions of
the plains this afternoon. A dryline will organize and shift
northward, and be the focus for isolated to scattered thunderstorm
development. By mid afternoon, this dryline is expected to be
extend from near or just north of the Denver metro area eastward
to between Limon and Akron, around Last Chance. This feature and
threat of thunderstorms will then shift northward to the Wyoming
and Nebraska border area by late afternoon into early evening.

If thunderstorms are able to develop along this dryline and break
through the cap, severe storms would be likely with large hail,
damaging winds, and a damaging tornado or two possible. The main
threat for severe weather after 2 PM will be roughly along and
north of a line from Loveland to Wiggins to around Anton in
southern washington county. Any storms that develop are expected
to move northeast out of Colorado by 6 PM.

Behind the dryline, it will turn hot and windy this afternoon.
Winds will slowly subside in most areas by late this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated light snow showers are possible Tuesday morning over the
northern Colorado mountains. Snow amounts will be light. Strong
west winds Tuesday will be gusting to near 50 mph over the high
country and up to 25 mph over the plains. It will be dry most of
the week. A slight chance of late day showers and thunderstorms
will remain, mainly to the mountains for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required over the northern
portions of the plains by 2 PM.

In the hours before

Local storm report, Jun 12, 2:29 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
229 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             3 E LOVELAND            40.42N 105.02W
06/12/2017  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

CGIMMEST

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:09 PM MDTSevere Thunderstorm WarningBOUPhillips51 min
Jun 11, 9:13 PM MDTSevere Thunderstorm WarningBOULogan28 min
Jun 12, 11:07 AM MDTAreal Flood AdvisoryBOUGrand24 hr
Jun 12, 2:29 PM MDTSevere Thunderstorm WarningBOULarimer, Weld46 min
Jun 12, 3:08 PM MDTSevere Thunderstorm WarningBOULarimer26 min
Jun 12, 3:15 PM MDTTornado WarningBOUWeld30 min
Jun 12, 3:26 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jun 12, 3:45 PM MDTTornado WarningBOUWeld30 min
Jun 12, 3:46 PM MDTTornado WarningBOUWeld29 min
Jun 12, 4:13 PM MDTTornado WarningBOUWeld32 min
Jun 12, 4:35 PM MDTTornado WarningBOUWeld25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.